Takotsubo cardiomyopathy is characterized by transient multisegmental left ventricular dysfunction, dynamic electrocardiographic changes that mimic acute myocardial infarction, and the absence of obstructive coronary disease. Takotsubo cardiomyopathy has been solidly associated with antecedent emotional and physical stressors that trigger catecholamine surges, which lead to coronary vasospasm or direct myocardial injury. Some medications can also cause catecholamine surges, although this phenomenon is not as well described. Duloxetine is a combined serotonin and norepinephrine reuptake inhibitor (SNRI). The basic goal of SNRIs is to increase catecholamine levels in neuronal tissue. However, the increased catecholamine levels may also affect the cardiovascular system.Herein, we report the case of a 59-year-old woman whose takotsubo cardiomyopathy was temporally associated with the titration of duloxetine. The duloxetine therapy was subsequently discontinued, and the patient's left ventricular function recovered completely 1 month after the index event. The purpose of this report is to alert clinicians to a possible association between SNRI medications and takotsubo cardiomyopathy.
Keywords: Adrenergic uptake inhibitors/adverse effects; cardiomyopathies/chemically induced; catecholamines/blood; chest pain/etiology; drug therapy/adverse effects; duloxetine; norepinephrine/blood; serotonin uptake inhibitors/adverse effects; takotsubo cardiomyopathy/chemically induced/physiopathology; ventricular dysfunction, left/chemically induced.